|fatigue with no anemia in women
Oct 17, 2000
I am 40yoa white female mother of 3 and married, I found out I was HIV+ 5 years ago. I have been on HAART and anti-depressants and getting counseling. Recently I stopped my AIDS meds, thinking they were part of my fatigue problem, but the fatigue still continues. I am taking effexor, and have taken many other medications for my depression with no success. I sleep about 18 hours a day and sometimes more. It is very hard to be a parent and wife, when I can't get out of bed and when I am awake my energy is lacking to do much around the house. I have tried herb/etc. ginseng, ginko, multi vits, b6, b12, nothing helps. At one time I had a dr. that was giving me prozac with adderall, that seemed to really help my moods were better and I had the energy to get things done and I was getting a more "I can cope with this" attitude. This dr. had to move away and I was assigned a new one who took me of those med's right away. Since then it has been one antidepressant after another, with many nights and days of taking my own life and how. The things that keep me going are my children, but what kind of life can they have with a mother like me?
A mother desperately seeking answers.
Response from Dr. Frascino
Dear Desperate Mom,
You are not alone! Fatigue is the number one complaint of all of us who are HIV positive! It's certainly my biggest complaint! There are a wide variety of potential contributing factors. Often it turns out to be a combination of things that is causing our excessive tiredness. Fatigue is not a disease, but rather a symptom of disease. Many of us suffer from intermittent bouts of exhaustion but others like you experience chronic fatigue which may greatly interfere with day-to-day activities.
Anxiety /depression, common among people with HIV, is often associated with fatigue. You mentioned you were doing well on Prozac. In addition you mentioned a medication -- "adderall". I'm not sure what you are referring to -- inderal? Ativan? Perhaps you could check the name on that one again. Since you have considered taking your own life -- and I sincerely hope you won't!!! -- your depression is very significant. You need to be seen by a psychiatrist. They are the specialists who have the most experience with antidepressant drugs and therapies. They should have no trouble in putting you back on Prozac. Your family needs you as much as you need them. Talk to your husband and your physician -- particularly about your thoughts of death. Insist on seeing a psychiatrist (MD). Although you may not think so now, things can and will get better. Remember to hold onto those feelings that "I can cope with this". Also seek out a support group that includes other HIV Moms. You are not alone. Don't delay. Get the help you need and deserve.
I should also mention some of the other common causes of fatigue in those of us who are HIV positive as some of these may also be contributing to your overall condition.
First of all many of us fail to get an adequate amount of rest and/or exercise and do not eat properly. Due to demands of family and work getting adequate sleep and exercise and eating a well balanced diet can be quite a challenge. Working with an HIV knowledgeable dietician can often be very helpful. Use of tobacco, recreational drugs and excessive amounts of alcohol can also contribute to excessive tiredness.
Many of the infections associated with HIV disease can be associated with fatigue. In fact fatigue can be the first sign of some opportunistic infections. Watch for cough, fever, or headaches and get evaluated if these occur.
Hormonal imbalances such as low thyroid can cause significant fatigue.
Finally, anemia -- low red blood cells -- is an extremely common condition in HIV people and is frequently associated with fatigue. Red blood cells contain hemoglobin. Hemoglobin carries oxygen. If the red blood cells decrease, so does our ability to transport vital oxygen throughout our body. Check your recent lab reports. The lower limit of normal of hemoglobin for women is 12 g/dl. If you are low, talk to your doctor about being treated. Procrit is a medication that stimulates your system to make new red blood cells. In clinical trials, treatment of even mild to moderate anemia in HIV+ people resulted dramatic improvements in energy levels and quality of life.
Please see your physician without delay and discuss these issues as soon as possible. Life with HIV is never easy but I can assure you your quality of life and energy level will get better with the proper treatment. Please don't give up. Write back any time.
Low Red Cells
hiv/aids & fatigue
- Floaters After Mutual Masturbation Worried I Have HIV
- Jock Itch After Vaginal Sex With Condom What Are The Chances Of HIV
- Can You Get Trichomoniasis Without Have Sex?
- How Long Does It Take For The Results Of A Hepatitis B Test?
- If You Use A Condom Correctly Can You Get A Std?
- Best Place For People With HIV To Live
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.